Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Honolulu, HI

March 17, 2009Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 17, 2009, 10:20 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2009, 10:20 PM HST (08:20 UTC)
Expired
Mar 18, 2009, 1:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2009-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2009-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WGHW50 PHFO 180820
FFWHFO
HIC003-181115-
/O.NEW.PHFO.FF.W.0010.090318T0820Z-090318T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1020 PM HST TUE MAR 17 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 115 AM HST

* AT 1017 PM HST...RADAR SHOWED HEAVY RAIN NEAR KAHALUU...OR ABOUT 11
  MILES NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...WAIAHOLE...WAIKANE...LAIE...KAHUKU...KAAAWA AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2163 15805 2170 15793 2145 15775 2140 15786

$$
POWELL
2 follow-up statements
422 
WGHW70 PHFO 180925
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1125 PM HST TUE MAR 17 2009

HIC003-181115-
/O.CON.PHFO.FF.W.0010.000000T0000Z-090318T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
1125 PM HST TUE MAR 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 115 AM HST...

RADAR CONTINUES TO SHOW HEAVY RAINFALL ACROSS WINDWARD OAHU BETWEEN 
KAAAWA AND KAHUKU...AND MORE RAINFALL IS LIKELY AS ADDITIONAL 
SHOWERS FORM IMMEDIATELY OFFSHORE AND MOVE WESTWARD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
WAIAHOLE...WAIKANE...LAIE...KAHUKU...KAAAWA AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2163 15805 2170 15793 2145 15775 2140 15786

$$
POWELL
863 
WGHW70 PHFO 181110
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
110 AM HST WED MAR 18 2009

HIC003-181120-
/O.EXP.PHFO.FF.W.0010.000000T0000Z-090318T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
110 AM HST WED MAR 18 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED 
ACROSS WINDWARD OAHU. THUS THE FLASH FLOOD WARNING IS ALLOWED TO 
EXPIRE.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2163 15805 2170 15793 2145 15775 2140 15786

$$

POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 8:30 PM HST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 17, 8:30 PM HST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST TUE MAR 17 2009

.SYNOPSIS...
A SHORT WAVE TROUGH MOVING EAST ACROSS THE ISLANDS WILL TRIGGER
DISTURBED WEATHER TONIGHT AND WEDNESDAY FROM WATERS OFF OAHU TO THE
BIG ISLAND. TRADE WIND WEATHER WILL RETURN TO THE ISLANDS THURSDAY
AS HIGH PRESSURE BUILDS TO OUR NORTH...LASTING THROUGH THE COMING
WEEKEND.

&&

.DISCUSSION...
RADAR SHOWS HEAVY SHOWERS ARE OCCURRING ACROSS WINDWARD WATERS
ADJACENT TO OAHU AND MOLOKAI THIS EVENING...JUST AHEAD OF THE
EASTWARD-MOVING SHORT WAVE UPPER TROUGH AXIS. THE WESTERN EDGE OF
THE OVERCAST CLOUD AREA HAS MOVED EAST OF KAUAI AND SEEMS POISED TO
PASS EAST OF OAHU WITHIN THE NEXT HOUR OR SO. SATELLITE LOOPS SHOW
MOSTLY SCATTERED LOW CLOUDS WEST OF THE HIGH CLOUD AREA. RADAR SHOWS
SHOWER ACTIVITY AT A MINIMUM ACROSS THE ISLAND OF MAUI AND THE BIG
ISLAND...ALTHOUGH THE THICK HIGH CLOUDS...SUBFREEZING TEMPERATURES
AND DEEP MOISTURE NOTED ACROSS THE BIG ISLAND SUMMITS PROBABLY MEANS
THAT SNOW IS CONTINUING UP THERE. A SLUGGISH EAST TO WEST LOW LEVEL
FLOW IS NOTED ACROSS HAWAIIAN WATERS...A SLIGHT CHANGE FROM THE
VARIABLE WINDS SEEN LAST NIGHT AT THIS TIME.

GFS CONTINUES TO DEPICT HEAVY RAINFALL ACROSS THE BIG ISLAND AND
MAUI COUNTY TONIGHT AND WEDNESDAY...CORROBORATED SOMEWHAT BY THE
HEAVY SHOWERS NOTED ON RADAR NORTHEAST OF OAHU AND NORTH OF
MOLOKAI. HOWEVER...LITTLE OR NO SHOWER ACTIVITY IS NOTED FARTHER TO
THE SOUTH SO FAR. NEVERTHELESS...THE SHORT WAVE UPPER TROUGH COULD
TRIGGER ADDITIONAL SHOWERS OVERNIGHT AND WEDNESDAY AS THE TROUGH
AXIS CLOSES IN AND PASSES ACROSS ISLANDS FARTHER TO THE EAST. THE
AFTERNOON HILO SOUNDING IS UNSTABLE AND MOIST...SO A SHOWER UPSURGE
REMAINS POSSIBLE. WE WILL KEEP THE FLASH FLOOD WATCH INTACT FOR MAUI
COUNTY AND THE BIG ISLAND THROUGH TONIGHT.

WINDS HAVE STRENGTHENED AGAIN OVER THE BIG ISLAND SUMMITS...WITH
SPEEDS INTO THE 45 TO 55 MPH RANGE. A HIGH WIND WARNING IS NOW IN
EFFECT FOR THE BIG ISLAND SUMMITS TO COMPLEMENT THE WINTER WEATHER
ADVISORY ALREADY IN EFFECT THERE.

THE HIGH CLOUDS WILL PASS EAST OF MAUI COUNTY LATE WEDNESDAY MORNING
TO EARLY AFTERNOON...THEN EAST OF THE BIG ISLAND LATE AFTERNOON TO
WEDNESDAY EVENING. THE SUBTROPICAL RIDGE IS FORECAST TO STRENGTHEN
TO THE NORTH OF THE ISLANDS...ALLOWING TRADE WINDS TO RETURN TO THE
ALOHA STATE THURSDAY. TRADE WIND WEATHER IS THEN FORECAST TO
PERSIST THROUGH THE COMING WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH 6 PM HST
WEDNESDAY.

FLASH FLOOD WATCH FOR MAUI COUNTY THROUGH 8 AM HST WEDNESDAY.

FLASH FLOOD WATCH FOR THE BIG ISLAND THROUGH 8 AM HST WEDNESDAY.

WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 8 AM HST
WEDNESDAY.

&&

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:55 PM HSTAreal Flood AdvisoryHFOKalawao113 min
Mar 17, 6:51 PM HSTHigh Wind WarningHFOHawaii21 hr
Mar 17, 9:54 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.